Serotonin is a neurotransmitter. Neurotransmitters are chemicals used by your body’s nerve cells. These chemicals send signals that tell your body how to work.
Serotonin affects the brain and other body systems. It plays a role in many body functions. It affects your mood, sleep habits, and even how hungry you are.
Continuing research seeks to understand serotonin’s role. Low serotonin levels may be linked to depression.
Serotonin syndrome is sometimes called serotonin toxicity. The condition happens when people experience symptoms from having too much serotonin in the body.
Doctors first recognized serotonin syndrome in the 1960s, after the introduction of the first antidepressant medications. Today, more serotonin-affecting (serotonergic) medications are becoming available. At the same time, the incidence of serotonin syndrome appears to be increasing.
Most people can safely take serotonin-affecting medication under the guidance of a medical professional. Serotonin-affecting medications are commonly prescribed and effectively treat depression. When someone’s body processes serotonin differently (or it can’t process a large amount of serotonin), serotonin syndrome symptoms can occur.
A rise in serotonin levels can cause serotonin syndrome. This increase in serotonin can happen when a person:
Antidepressants are the most familiar medications that affect serotonin levels. Different classes of antidepressants include:
Several other medications can affect the body’s serotonin use. These medications treat:
Other factors may affect how your body regulates serotonin levels. These factors include using:
Medical experts still have much to learn about serotonin syndrome. Not all doctors know the signs. If you have concerns about the serotonin-affecting medications you take, bring them up to your doctor.
Serotonin syndrome symptoms may be mild or severe. Symptoms may start soon after you take a new medication or increase the dose. Symptoms can occur within hours.
Some cases of serotonin syndrome can be life-threatening. People need quick treatment for the condition. If you are taking a medication that affects serotonin and experience any of the following symptoms, call your doctor or visit an urgent or emergency care facility right away:
No available test can identify serotonin syndrome. To make a diagnosis, doctors consider your symptoms and all the medications you are taking. These include prescribed medicines, over-the-counter medicines, and any other supplements or drugs.
Doctors may need your input to diagnose serotonin syndrome. It’s important to be honest about the medications you take and your recent activities.
Some people have similar symptoms with a condition called neuroleptic malignant syndrome (NMS). NMS is a rare but serious reaction to antipsychotic medications such as haloperidol and fluphenazine. If you develop fever, muscle stiffness, or confusion after taking an antipsychotic medication, you should call your doctor right away.
In mild cases, stopping a medication or changing your dosage may make your symptoms go away. Your body’s serotonin levels may go back to normal within a few days. Do not change medications without a doctor’s advice.
Doctors may prescribe medications that stop your body from producing serotonin. These medications can help relieve symptoms.
If you do not treat the symptoms, serotonin syndrome can be serious. In some cases, the condition may be life-threatening. Some people need treatment in a hospital, where they can be watched closely.
Anyone who takes a substance (medication or otherwise) that affects the body’s serotonin levels could be at risk for serotonin syndrome.
It’s important to keep close tabs on all medications you take. It’s also important to talk with your doctor regularly. These precautions can help you spot signs of serotonin syndrome early. Early identification may help you avoid more severe symptoms.
You have a higher risk of developing serotonin syndrome symptoms if you:
In severe cases, serotonin syndrome can affect how vital body systems function. Serotonin syndrome may even lead to a loss of consciousness (fainting or passing out).
See a doctor right away if you believe you may have signs of serotonin syndrome. Take extra caution if you have risk factors for the condition.
© Copyright 1995-2020 The Cleveland Clinic Foundation. All rights reserved.
This information is provided by the Cleveland Clinic and is not intended to replace the medical advice of your doctor or healthcare provider. Please consult your healthcare provider for advice about a specific medical condition. This document was last reviewed on: 01/15/2018